Sunday, 29 January 2017

Worsening after alemtuzumab

#MSresearch #Clinicspeak

Haghikia A, Dendrou CA, Schneider R, GrĂ¼ter T, Postert T, Matzke M, Stephanik H, Fugger L, Gold R. Severe B-cell-mediated CNS disease secondary to alemtuzumab therapy. Lancet Neurol. 2017;16: 104-106.


We have recently had reports suggesting that people taking alemtuzumab after fingolimod may be at increased risk of treatment failure. Bad news for alemtuzumab


In these case (two) reports presented the inference is that some people may not respond well. In this study the suggestion was made that alemtuzumab did not treat MS and instead generated a severe, antibody mediated CNS condition within a few months. 

Both pwMS responded to plasmaphersis (which is removing antibodies from the blood). Indicating that alemtuzumab had allowed the generation of autoreactive antibodies. We know that this happens, as alemtuzumab is associated with a variety of B cell mediated autoimmunities. Is this (1) augmentation of MS, (2) generating a new autoimmunity targeting the CNS, or (3) a fluke of disease reactivation? 

In both cases, they were treated with B cell depletion thereapy using rituximab. This does not cause immediate plasma cell depletion and disease was controlled.

I believe that B cell autoimmunity is an inherent problem of using alemtuzumab, due to its depletion characteristics (more on this later), but without more info, it is all speculation. However (2) is a possibility but this could be part of (1) also.

CoI: Currently non-relevant

8 comments:

  1. Funny enough I only picked up yesterday when browsing through posts that Rituximab in a small dose is applicable as a means to dampen the overshoot of B cells. It seems that there is further evidence of the effectiveness of using it from the two cases highlighted here.
    I received my first dose of Alemtuzumab in November and am due to see my neuro in March. Yesterday I decided to raise the question of Rituximab, but how realistic is it that those of us with MS can request and expect to receive such additional treatment?

    ReplyDelete
  2. without the technical details, it sounded similar to reports of IRS associated with stopping tysabri.

    ReplyDelete
    Replies
    1. Good observation, but what is reported rather sounds like rebound disease *without prior treatment*, but not evidence of active JC infection, which is the principal cause of IRIS in patients with PML who are being taken off Tysabri. One hypothesis is the patients reported had very active MS, with multiple DMTs tried in the past, and developed early neutralizing antibodies against alemtuzumab leaving them unprotected against their aggressive MS.

      Delete
    2. Both these cases had activity 6-7 months after their 1st course of alemtuzumab.

      Case 1: alemtuzumab was given between July 27, 2015, and July 31, 2015 and presented Dec 17, 2015, with severe dysarthria, marked cognitive symptoms, apraxia, and left-dominant tetraparesis.

      Case 2: The initial course of alemtuzumab was administered between Dec 1, 2014, and Dec 5, 2014. She then presented with tetraparesis predominantly affecting the legs in July 6, 2015.

      As this is after the first course it is unlikely to be due to NABs and more likely MS disease activity coincident with reconstitution of their immune system. The question are the culprits in the B or T cell compartment?

      Interestingly, case 2 was treated with alemtuzumab post-fingolimod. There is no mention in the case report of a fingolimod washout so this may be one of those cases like the recent case series in which the authors' hypothesise that the pathogenic cells were not depleted properly as they were being protected with the secondary lymphoid organs.

      These are not the only cases that we are aware of, of severe disease activity in the second half of the year after the 1st course of alemtuzumab; we have seen cases in the UK. There is something interesting about the biology of MS these cases are teaching us. What is it?

      Delete
    3. How long post-fingolimod is long enough before alemtuzumab can be given?

      Delete
    4. Klaus SchmiererSunday, January 29, 2017 3:44:00 pm
      Good observation, but what is reported rather sounds like rebound disease *without prior treatment*, but not evidence of active JC infection, which is the principal cause of IRIS in patients with PML who are being taken off Tysabri. One hypothesis is the patients reported had very active MS, with multiple DMTs tried in the past, and developed early neutralizing antibodies against alemtuzumab leaving them unprotected against their aggressive MS.

      I had understood that IRIS can happen without PML... if you believe my understanding is incorrect, can you please explain?

      https://www.ncbi.nlm.nih.gov/pubmed/26856928 - "These cases demonstrate the need to consider and manage therapeutic strategies relative to the individual patient's risk for PML or IRIS. NTZ cessation to avoid PML risk can lead to severe IRIS without PML."

      https://www.ncbi.nlm.nih.gov/pubmed/20937940

      Delete
  3. "I had understood that IRIS can happen without PML... if you believe my understanding is incorrect, can you please explain?"

    I think there is confusion in the nomenclature.

    Here's Wikipedia: "Immune reconstitution inflammatory syndrome (IRIS) ... is a condition seen in some cases of AIDS or immunosuppression, in which the immune system begins to recover, but then responds to a previously acquired opportunistic infection with an overwhelming inflammatory response that paradoxically makes the symptoms of infection worse."

    This happens with PML.

    In cases of DMT cessation followed by significant lesion load/relapses/disease activity, the explanation is less straightforward, but I tend to think in these (i) PML (or another opportunistic infection) has not been detected or (ii) what looks like IRIS is actually *rebound disease* targeting the as yet unknown MS antigen(s).

    ReplyDelete
    Replies
    1. Thank you.

      Are you saying IRIS is a name given to a set of symptoms that look similar but could have different causes? (kind of like irritable bowel syndrome?)

      Delete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.